MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1040
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/02/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pusher assembly was kinked approximately 93.0 and 141.0 cm from the proximal end.The pusher assembly midjoint was retracted proximal to the introducer sheath friction lock.The embolization coil was intact with the pusher assembly.Dried blood was observed throughout the introducer sheath and embolization coil.Conclusions: evaluation of the returned device revealed the penumbra coil 400 (pc400) could not be advanced through its introducer sheath due to the location of the pusher assembly midjoint and the dried blood inside the introducer sheath.The introducer sheath friction lock inner diameter (id) is smaller than the rest of the introducer sheath, which allows the introducer sheath to properly seat on the pusher assembly midjoint.If the pusher assembly midjoint is forcefully withdrawn beyond the introducer sheath friction lock, it is likely that resistance will be experienced by the physician upon attempting to advance the ruby coil.The pusher assembly mid-joint being retracted proximal to the introducer sheath friction lock may have contributed to the inability to advance the ruby coil during the procedure.When the pc400 was flushed out of the bloody introducer sheath and re-sheathed by a penumbra investigator, it was advanced into and through a demonstration microcatheter without issue.Further evaluation revealed the pusher assembly was kinked.This damage was likely incidental and may have occurred during packaging for return to penumbra.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal iliac artery (iia) using penumbra coil 400s (pc400s).During the procedure, the physician successfully placed four pc400s using a non-penumbra microcatheter.The physician then felt resistance and was unable to advance another pc400 through the hub of the microcatheter, despite multiple attempts.The physician therefore removed the pc400 and completed the procedure using new pc400s.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7084042
Report Number3005168196-2017-02148
Device Sequence Number1297951
Product Code HCG
UDI-Device Identifier00814548010601
UDI-Public00814548010601
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 11/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/19/2024
Device Catalogue Number4002C1040
Device Lot NumberF72415
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/16/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/07/2017
Initial Report FDA Received Date12/05/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR